The Minimum Effective Dose

“I think I’ve tried every medication there is for my OCD”, Debbie Kurbitz said as she pulled out a large notebook from her canvas bag. “I’ve had reactions to all of them.”

Her record keeping was consistent with her diagnosis of obsessive-compulsive disorder. Listed on the pages of her notebook were the doctors she had seen, all the usual medications in our armamentarium they had prescribed and the particular side effects each drug had caused.

I already knew Debbie truly needed something done. She was struggling with rituals like counting everyday objects, words and even the steps she took.

It was clear that Debbie hadn’t done well with SSRI’s, the serotonin reuptake inhibitors we typically use for OCD. She had listed all the side effects I could think of off the top of my head. I concluded she must be very sensitive to these medications

“What doses of these did you try?”

She hadn’t listed the doses she had taken, but her recall was impeccable.

I looked at her list for a few moments before I spoke again.

“I think you might be helped by any one of these drugs, but in much lower doses than you tried before.”

“How much lower?”

“Well, I think Lexapro, escitalopram, would be worth trying again, but I would prescribe the liquid form and start you off with one milligram per day instead of ten, which is what you started with and didn’t tolerate.”

She raised her red eyebrows and put her chin in her hands.

“Take one milligram per day for three or four days. Then, if you don’t feel nauseous at all, go to two milligrams. If that agrees with you, go to three milligrams, but if you are the least bit nauseous, stay with that dose until you feel OK. Work your way up to no more than five milligram per day, and I’ll see you in two weeks.”

“OK…”, she said, but her green eyes almost seemed to roll back in disbelief.

Two weeks later those same green eyes were sparkling under her bushy red hair and eyebrows.

“I feel fine. Not a speck of stomach upset, and I’m not counting anymore!”

I smiled.

“How did you know this would work, or did you just guess?”

“I’ve been around. There are serotonin receptors in the stomach and they make you nauseous the first week on an SSRI like Lexapro. If you can get beyond the first week, you generally don’t have to worry about nausea unless you increase the dose.”

“But I only needed five milligrams…”

“Well, Lexapro has what we call a flat dose-response curve. Many people have the same effect from five as from twenty milligrams, just fewer side effects.”

“So a lot of people are taking higher doses than they need?”

“Possibly. When new drugs are introduced, the drug companies often look for a dose that is effective for the largest possible number of patients. Not everybody has serotonin receptors in their stomachs and brains as sensitive as yours. I suppose if you started everybody off at a very low dose, many people would get impatient and draw the conclusion that the drug wasn’t working and the drug company would lose a sale.”

“I can’t thank you enough. Now, do I still need to see the counselor you talked about?”

“I still think it would be worth your while.”

(The concept of prescribing the minimum effective dose goes back to Greek medicine, including Hippocrates. Many have interpreted his “First, do no harm” as a warning not to be heavy handed with medications.)

2 Responses to “The Minimum Effective Dose”


  1. 1 FNP Student September 7, 2010 at 7:13 pm

    Thanks for this post. I will keep it in mind as I start to prescribe medications. It is good to know that some side effects can be minimized by titrating the med up slowly, and possibly finding the best dose is lower than the recommended one.

  2. 2 Ms. Lynette September 12, 2010 at 5:06 pm

    If only all doctors would practice this same theory. Unfortunately, many want to start patients out on the higher doses and it causes such side effects that what can be good drugs are tossed aside. I have an SSRI in my cabinet right now that was prescribed to me for nerve pain. I’ve always had problems with meds and side effects, this is nothing new for me. Two pills and I was so sick that I thought the pain was better than the nausea. Since I was prescribed the lower dose and told to increase it after two weeks, I was sure I could never take this med. Humpfh! Now I have something else to discuss with the new neurologist. Thank you.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s




Enter your email address to subscribe to this blog and receive notifications of new posts by email.

Bookmark and Share

Mailbox

contact @ acountrydoctorwrites.com
© A Country Doctor Writes 2008-2017. Unauthorized use and/or duplication of this material without express and written permission is strictly prohibited. Excerpts and links may be used, provided that full and clear credit is given.